Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
Side effects of Levaquin have been linked to permanent and debilitating nerve damage, known as peripheral neuropathy, which can last for months or years after last use of the antibiotic.
STATUS OF LEVAQUIN NEUROPATHY LAWSUITS: A growing number of Levaquin lawsuits are being pursued by individuals throughout the United States who have discovered that nerve problems may have been caused by use of the medication. Product liability lawyers are reviewing potential claims for individuals diagnosed with peripheral neuropathy, or who have suffered symptoms of nerve damage.
MANUFACTURER: Johnson & Johnson’s Ortho-McNeil-Janssen Pharmaceuticals, Inc.
OVERVIEW: Levaquin (levofloxacin) is an antibiotic that is part of a group of drugs known as fluoroquinolones. It is one of the most widely used antibiotics, and has been used by millions of Americans.
Prior to the introduction of generic competitors, Levaquin generated over $1.3 billion in annual sales for the drug makers.
Although the antibiotic has been on the market for nearly 20 years, it appears that potential Levaquin side effects have not been thoroughly researched and that inadequate warnings have been provided for users and the medical community about the risk of peripheral neuropathy, which can cause:
- Pain in the Arms, Legs, Hands or Feet
- Burning, Tingling or Numbness
- Weakness, Tiredness or Heaviness
- Sensitivity to Light Touches, Temperator and Motion
LEVAQUIN NERVE DAMAGE SIDE EFFECTS: Scientific evidence has established a link between fluoroquinolone antibiotics and peripheral neuropathy for decades, with the first published case reports coming as early as 1992.
Concerns about the development of peripheral neuropathy after using fluoroquinolones was raised by doctors from Infectious Disease Clinic and Microbiology Laboratory at Institut Jules Bordet of Belgium in 1992, in a letter to the editor of The Lancet, which outlined a case involving a 37 year old patient.
In 2001, a published study in the U.S. examined dozens of reports involving long-term peripheral neuropathy nervous system damage following use of fluoroquinolone antibiotics, finding that over half of patients continued to experience symptoms more than a year after last use of the medication. Approximately 80% characterized the peripheral neuropathy problems as severe.
Although peripheral neuropathy warnings were added to many of the medications in September 2004, it appears that this information was false and misleading. The warnings suggested that the peripheral neuropathy problems from Levaquin were “rare” and failed to disclose that users may be left with permanent nerve damage.
Many users may have been able to avoid permanent and debilitating nerve injury if adequate information had been provided about the potential link between Levaquin and peripheral neuropathy, informing users and the medical community about the importance of switching to a different antibiotic upon the onset of symptoms.
In August 2013, the FDA announced that new and stronger warnings would be added to Levaquin, Cipro, Avelox and other fluoroquinolone antibiotics. The new warnings remove prior claims that the nerve damage cases were rare, and indicate that the problems may affect users for years after they stop taking the drug. In many cases the peripheral neuropathy causes permanent disability and limitations for the remainder of the users life.
LEVAQUIN RETINA DETACHMENT SIDE EFFECTS: In addition to claims for nerve damage, lawsuits over Levaquin are also being reviewed for individuals who have experienced retinal detachment.
Although doctors have long-suspected that Levaquin and other antibiotics in the same class of medications have a detrimental effect on connective tissues throughout the body, the manufacturers may have failed to adequately research or warn about the risk of eye problems and vision loss.
In April 2012, a study published in the Journal of the American Medical Association (JAMA) found that users of Levaquin may be five times more likely to suffer a retinal detachment, which is a medical emergency where the retina peels away from its underlying layer of support.
Some lawyers are now considering whether individuals may be entitled to financial compensation through a Levaquin retina detachment lawsuit if they suffered an injury, as proper warnings may have allowed individuals to avoid the eye problems, since prompt treatment may the retina from detaching completely.
Symptoms of a developing detached retina from Levaquin may include:
- Flashes of Light
- Floaters or “Hairs” Visible to the Temporal Side of the Central Vision
- Dramatic Increases in the NUmber of Floaters
- Feeling of Heaviness in the Eye
- Dense Shadow Progressing from Peripheral to Central Vision
- Impression that a Veil or Curtain Was Drawn Over Field of Vision
- Central Vision Loss
LEVAQUIN TENDON RUPTURE LAWSUITS: In 2009, the FDA required a black box warning about the risk of tendon ruptures on Levaquin, providing prominent warnings for consumers about the importance of seeking immediate medical attention if discomfort in the achilles tendon is noticed.
In the years following the warning update, nearly 4,000 Levaquin lawsuits were filed by users who experienced sudden tendon problems. By late 2012 and early 2013, Levaquin settlements were reached to resolve most of those cases. New claims for tendon ruptures are no longer being pursued by most Levaquin lawyers.